New York, 2021Flash Flooding in New York, August 27 to 28, 2021
August 27 to 28, 2021 · NWS OKX · 4 events in 2 counties and zones
A backdoor cold front approached the area during the afternoon before stalling across the region during the evening and overnight. This front sparked a few widely scattered thunderstorms in a moisture rich environment, with precipitable water values from both the 8am and 8pm soundings from Upton, NY measuring around 2 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front approached the area during the afternoon before stalling across the region during the evening and overnight. This front sparked a few widely scattered thunderstorms in a moisture rich environment, with precipitable water values from both the 8am and 8pm soundings from Upton, NY measuring around 2 inches. With weak upper level flow resulting in slow storm motions and wet antecedent conditions as a result of rainfall associated with Tropical Storm Henri less than a week earlier, this resulted in isolated flash flooding in Staten Island during the afternoon and across parts of Suffolk County overnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 27, 5:52 PM EST, 10 minutes earlier.
Area forecast discussion, Aug 27, 5:52 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service New York NY
652 PM EDT Fri Aug 27 2021
.SYNOPSIS...
A backdoor cold front will move south across the area tonight
into Saturday. A stationary front to the southwest of the
region will begin to move slowly north as a warm front Sunday
and pass to the north Monday. A cold front, associated with a
low passing well to the north, moves across the region Monday
night into Tuesday morning. The front become nearly stationary
south of the region into midweek with the potential for tropical
moisture to interact with the front. High pressure builds to
the north Thursday and Friday.
&&
.NEAR TERM /THROUGH SATURDAY/...
It's too early in the year yet to say today will be the last of
the 90s for this year, but this will certainly be it for the
month of August. Temperatures have fallen across much of the
area due to showers and thunderstorms during the evening.
Temperatures and humidity will combine to produce heat indices
below 95, therefore the heat advisory has been cancelled.
Temperatures did get as warm as the mid 90s in parts of the
Tri-State area this afternoon before thunderstorms moved in and
knocked the heat down in spots.
The main focus tonight into early Saturday morning will shift
from the heat to thunderstorms and thus flash flooding. A very
moist air mass remains in place across the area as evidenced by
the 12Z OKX sounding that measured a PWAT of 1.95 inches.
A backdoor cold front was draped across southern New England
into upstate New York. This front will push south and west
overnight, and act as lifting mechanism to trigger another round
of showers and thunderstorms. Overnight and into Saturday
morning.
Storms will have the potential to be soakers and dump a quick 1
to 2 inches per hour. The main hazard is for urban and poor
drainage flooding. Models are inconsistent in placement and
timing of activity though I have carried the highest PoPs near
The City and points west based on the best consensus.
&&
.SHORT TERM /SATURDAY NIGHT/...
Saturday is tricky with thunderstorm prospects even with the
front in the vicinity of the area. If activity is robust in the
early to mid-morning, it may delay activity later in the day as
the atmosphere gets worked over. There are also signs especially
from the GFS that as the front slides south, the atmosphere
becomes increasingly stable by later Saturday based on progged
LIs and precipitation may be more showers or just patchy rain
versus thunderstorms and the Flash Flood Watch may be overdone
later in the day especially in NY. Further north and east across
CT and Eastern Long Island, rain chances lessen as Saturday
progresses and things just look rather cloudy more than anything
else. Temperatures will be much lower with highs in the 70s
areawide. However, humidity values will remain elevated so it
will only feel so 'cool' but still better than today.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
There is uncertainty during the long term period as to the
placement of a couple of stationary frontal boundaries, and the
timing of one of the fronts moving back north as a warm front.
The first of the stationary frontal boundaries will be set up across
central Pennsylvania to the Mid Atlantic coast. This front returns
as a warm front Sunday into Monday as high pressure off the
northeast coast moves into the western Atlantic. This front will be
slow to return as the western Atlantic ridge remains in place along
the eastern seaboard, and associated low pressure will be north of
the Great Lakes. The area likely becomes warm sectored Monday with
the front north of the area, and a deep southwesterly flow develops.
A pre frontal trough develops during the day ahead of an approaching
cold front. The forcing with the trough and cold front remains weak,
however, scattered showers and thunderstorms will be possible in the
unstable airmass. The cold front moves south of the area Tuesday and
becomes nearly stationary somewhere south of New England into the
mid Atlantic region. The GFS is farther north with the boundary than
the ECMWF. This will have impacts as to the interaction of tropical
moisture that is expected to move along the frontal boundary with
the remnants of Ida, Wednesday into Thursday. And there will be the
potential for heavy rainfall depending on the placement of this
frontal boundary. A stronger high builds to the northwest for late
in the week and will push this stationary frontal boundary to the
south and east.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A cold front moves south across the terminals this evening then
becomes stationary to the south on Saturday.
Showers and thunderstorms will continue to develop across the NYC
terminals this afternoon and through this evening therefore added a
mention of TS in the TAFs. Winds generally light and variable
outside of storms, with sea/bay breeze across KJFK/KISP/KBDR and
KGON.
Chances for showers/storms continue through the overnight with sub-
VFR conditions becoming more likely. Light and variable winds will
become NE this evening/tonight as the cold front moves in from the
north and east. Winds will increase after the cold frontal passage
tonight, however eastern terminals will see winds increase more than
western terminals. Easterly winds of 10 to 15 kt are possible for
eastern terminals with gusts to 20 kt. Western terminals will see
east winds of around 10kt.
...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of wind shift to the NE this evening may be off by +/-1-3
hours.
Amendments likely for TSRA this afternoon and through this evening.
.OUTLOOK FOR 18Z SATURDAY THROUGH TUESDAY...
.Saturday...MVFR or lower in possible showers in the morning. E
gusts 15-20 kt possible.
.Sunday...Mainly VFR.
.Monday...Afternoon and evening showers and thunderstorms with MVFR
possible.
.Tuesday...Mainly VFR.
.Wednesday...Mainly VFR, with areas MVFR possible. Chance SHRA.
&&
.MARINE...
Main threat in the coastal waters tonight will be thunderstorms
producing gusty and erratic winds and reduced visibility and
rough waters.
With a backdoor cold front dropping south and west across the
waters tonight into Saturday winds are expected to ramp up from
the northeast to east with gusts to 25 knots and allow seas to
build up to 5 feet over the ocean. A Small Craft Advisory was
issued for Saturday morning into late Saturday night to account
for this. This may need to be adjusted in length if winds and
waves stay up a little longer Saturday night. Waves on the Sound
will be greater toward the eastern end with borderline SCA
conditions possible especially closer to the waters off the
Groton-Stonington area.
Sub SCA conditions are forecast on all the forecast waters Sunday
through Wednesday.
&&
.HYDROLOGY...
Flash flooding will be the main threat in the area through
tonight, and a Flash Flood Watch remains in effect for all of
Northeast NJ, the 5 Boroughs of NYC, Rockland and southern
Westchester County due to wet antecedent conditions and an
exceptionally moist atmosphere. Rainfall rates of 1 to 2 inches
per hour will create a set up conducive to flash flooding,
especially in urbanized and poor drainage areas. The risk of
flash flooding lingers into Saturday but decreases as the chance
of showers and thunderstorms drops as the day moves on.
Tropical moisture, from the remnants of Ida, may interact with
a frontal boundary nearly stationary in the vicinity of the mid
Atlantic coast during Wednesday into Thursday. However, it is
too early to know if there will be any hydrologic impacts across
our region.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk for the development of rip currents at the
ocean beaches Saturday through Sunday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Flash Flood Watch through late Saturday night for NYZ069-
071>075-176-178.
NJ...Flash Flood Watch through late Saturday night for NJZ002-004-
006-103>108.
MARINE...Small Craft Advisory from 8 AM Saturday to 2 AM EDT Sunday for
ANZ350-353-355.
&&
SYNOPSIS...CS/MET
NEAR TERM...CS/MET
SHORT TERM...CS
LONG TERM...MET
AVIATION...Fig
MARINE...CS/MET
HYDROLOGY...CS/MET
TIDES/COASTAL FLOODING...CS/DS/METHazardous weather outlook, Aug 27, 5:36 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
636 PM EDT Fri Aug 27 2021
NJZ002-004-006-103>108-NYZ069-071>075-176-178-281000-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Rockland-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
636 PM EDT Fri Aug 27 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SATURDAY NIGHT...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NYZ067-068-070-
078>081-177-179-281000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Orange-Putnam-Northern Westchester-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Nassau-Southern Nassau-
636 PM EDT Fri Aug 27 2021
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Aug 27, 3:54 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
454 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM MARINE TSTM WIND 1 ENE BAYONNE 40.67N 74.09W
08/27/2021 M53 MPH HUDSON NJ MESONET
MESONET STATION XBYO IN BAYONNE MEASURED A
WIND GUST OF 46 KNOTS.
&&Special weather statement, Aug 27, 4:00 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service New York NY
500 PM EDT Fri Aug 27 2021
NJZ006-NYZ072-272200-
Hudson NJ-New York (Manhattan) NY-
500 PM EDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of Hudson and New York
(Manhattan) Counties through 600 PM EDT...
At 500 PM EDT, Doppler radar was tracking a strong thunderstorm over
Secaucus. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Union City around 535 PM EDT.
Upper West Side around 600 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4073 7400 4080 7408 4081 7406 4081 7404
4082 7402 4082 7401 4080 7399 4081 7398
4080 7395
TIME...MOT...LOC 2100Z 302DEG 4KT 4081 7406
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
METSpecial weather statement, Aug 27, 4:09 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service New York NY
509 PM EDT Fri Aug 27 2021
NYZ073-176-272215-
Northern Queens NY-Bronx NY-
509 PM EDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of Queens and Bronx
Counties through 615 PM EDT...
At 509 PM EDT, Doppler radar was tracking a strong thunderstorm over
Laguardia Airport, moving east at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Flushing around 525 PM EDT.
Throgs Neck Bridge and Whitestone around 535 PM EDT.
Bayside around 600 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4079 7391 4086 7386 4083 7377 4082 7379
4080 7375 4078 7375 4072 7378
TIME...MOT...LOC 2109Z 290DEG 4KT 4081 7384
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
METSpecial weather statement, Aug 27, 4:11 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service New York NY
511 PM EDT Fri Aug 27 2021
NYZ074-272200-
Richmond (Staten Is.) NY-
511 PM EDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of Richmond County
through 600 PM EDT...
At 511 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huguenot, moving east at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Oakwood around 540 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4053 7425 4056 7423 4056 7422 4057 7421
4059 7421 4060 7409 4053 7411 4051 7418
4051 7419
TIME...MOT...LOC 2111Z 284DEG 6KT 4056 7417
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
METLocal storm report, Aug 27, 5:25 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
625 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM LIGHTNING 1 ESE WEST SHORE EXPRES 40.59N 74.15W
08/27/2021 RICHMOND NY NWS EMPLOYEE
LIGHTNING STRUCK A TREE BRANCH THAT FELL AND
TOOK OFF A PASSENGER CAR MIRROR. NO
INJURIES.
&&Local storm report, Aug 27, 6:00 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
700 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD PASSAIC 40.85N 74.12W
08/27/2021 PASSAIC NJ DEPT OF HIGHWAYS
FLOODING ON NJ 21 SOUTHBOUND EXIT 11 - CR
624/RIVER DR. ALL LANES CLOSED.
&&Flash Flood, Richmond
- When
- August 27, 6:02 PM EST to 6:32 PM EST
- Where
- Richmond County, 0.47 mi SSW of Richmond Vly to 0.5 mi S of Richmond Vly
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.513, -74.252
Staten Island Railway train service was suspended in both directions between Huguenot and Tottenville due to flooded tracks.
Flash Flood, Suffolk
- When
- August 28, 3:05 AM EST to 3:50 AM EST
- Where
- Suffolk County, 0.95 mi WNW of Smithtown to 0.31 mi NW of Smithtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.856, -73.216
Cars were stuck in flood waters on Route 25 in Smithtown.
Flash Flood, Suffolk
- When
- August 28, 3:10 AM EST to 3:50 AM EST
- Where
- Suffolk County, 0.8 mi WNW of Nesconset to 0.82 mi WNW of Nesconset
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.836, -73.143
Flooding in Lake Ronkonkoma was resulting in impassable roadways at the intersection of Old Nichols Road and Rolling Hills Drive.
Flash Flood, Suffolk
- When
- August 28, 3:20 AM EST to 3:50 AM EST
- Where
- Suffolk County, 0.86 mi NNW of Lake Grove to 0.77 mi NNW of Lake Grove
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.861, -73.138
The Fire Department was rescuing people from vehicles as a result of flooding on Route 25 just west of Route 347 in Saint James.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 27 to 31, 2021$11 million · EF1 · 29 events
- Rip Current in South Carolina, August 27, 20211 death · 1 event
- Rip Current in Florida, August 27, 20211 death · 1 event
- Damaging Winds and Lightning Strike in Maryland, August 27, 20213 injured · $139,000 · 60 kt wind · 20 events
- Flash Flood and Flooding in Wisconsin, August 27 to 31, 2021$443,000 · 50 kt wind · 9 events
- Flash Flooding and Damaging Wind in Michigan, August 27, 2021$200,000 · 55 kt wind · 3 events
- Flash Flooding and Damaging Wind in Wisconsin, August 27 to 28, 2021$62,000 · 51 kt wind · 4 events
- Damaging Wind in Michigan, August 27, 2021$50,000 · 61 kt wind · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, August 27, 2021$32,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 27 to 28, 202152 kt wind · 27 events
- Damaging Winds in Virginia, August 27, 2021$28,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, August 27, 2021$23,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982768, 982819, 982815, 982816.